Drought, Corson
- When
- June 6, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Corson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
With an extremely dry May across the region, drought conditions expanded across central and north central South Dakota throughout the month from abnormally dry to moderately dry by the end of the month. As the lack of rain continued, the drought then became severe in the first week of June across much of north central South Dakota expanding south into parts of central South Dakota by the third…
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
With an extremely dry May across the region, drought conditions expanded across central and north central South Dakota throughout the month from abnormally dry to moderately dry by the end of the month. As the lack of rain continued, the drought then became severe in the first week of June across much of north central South Dakota expanding south into parts of central South Dakota by the third week of June. Intensification to extreme for parts of north central South Dakota also occurred by the third week of June and continued through the end of the month. Precipitation since the start of the year was from 3.5 to 4.5 inches below normal. The drought expanded and intensified even more across the region throughout July.
Many locations had their top ten warmest first half of June which only exacerbated the stress on the crops and pastures. Topsoil and subsoil moisture slowly declined throughout the month. There were some rains during the month but were too late for substantial recovery in pastures and hay land. To make matters worse, areas of rare frost developed across parts of north central South Dakota on June 25th and 26th, particularly in low-lying areas. Already severely stressed crops, were damaged even more.
Many areas of winter wheat were cut for hay instead of grain with many acres declared a complete loss. Most of the crops were being rated at poor or very poor. Stream flow conditions were also below normal across most of the region. Stock water supplies were also becoming very low. Cattle were being sold due to the poor grazing conditions along with feed shortages. Some cattle also died to contaminated water supplies.
Most of the counties across central and north central South Dakota had enacted burn bans due to the very high to extreme fire danger. Many counties issued drought declarations with the Governor declaring a statewide drought emergency. The South Dakota Drought Task force was also activated. CRP lands were opened up for grazing and haying to many farmers and ranchers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 6, 2:26 AM CST, 3 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 326 AM CDT Tue Jun 6 2017 .SHORT TERM...(Today through Thursday Afternoon) Issued at 323 AM CDT Tue Jun 6 2017 Precipitation chances today through tonight will be the main forecast challenge. As of 8Z, a few showers and thunderstorms are ongoing along a frontal boundary just west of the Missouri River valley. Convection is best in south central SD and north central NE, or along a weak warm front. This surface low pressure system and upper level trough will slowly cross the region today, possibly reaching the James River valley closer to 3 pm and then the I29 corridor after 0Z. Buffer soundings, along with the SREF layer storm motion supports a slow progression of less than 20 knots. The combination of a slow storm motion and fairly high PWATS, pockets of heavy rainfall could be possible with some thunderstorms. Unfortunately, this does not appear to be a widespread pcpn event. Several CAM solutions are drier than anticipated with isolated convection at best. With the ongoing drought conditions, have decided to cap pops to 50 percent or less. Showers and thunderstorms may linger into the morning hours on Wednesday before pushing southeast of the CWA during the afternoon hours. The rest of the short term will be dry with above normal temperatures. .LONG TERM...(Thursday Evening through Monday) Issued at 323 AM CDT Tue Jun 6 2017 Main focus is the near record warmth this weekend as an upper low over the Pacific Northwest opens and shears out across the northern tier of the CONUS. The main impact from this upper pattern is a broad, elevated mixed layer that traverses the northern plains starting Friday and persisting in parts of the eastern forecast area well into Sunday. This has been consistent between deterministic guidance, and will continue to add a few degrees to blended guidance. The peek warm air is overhead Saturday, with 850mb/700mb warmest in the GFS at +30C/+15C respectively, and 500mb temperatures are up around -5C, with the Canadian/ECMWF just a tick lower at these levels. Now, there will be several weak shortwaves that traverse the forecast area, so the low level pattern is convoluted at this far out, with a series of surface lows forming along a stalled dry line/cold front, which will also have an influence on temperatures. Additionally, its tough to sort out the impact of any mid/high clouds. As an example to show this range of outcomes-GEFS 2m temperature plumes have a range Saturday for Pierre-Aberdeen between 90-110. Despite the passage of shortwaves and model QPF, precipitation chances aren't that great either, with so much warm mid level air. GFS BUFKIT profiles suggest any waves moisture will be confined to to 12kft and that seems optimistic. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1218 AM CDT Tue Jun 6 2017 VFR conditions should persist throughout the TAF period outside of showers/thunderstorms. It appears KMBG and KPIR have the highest probability of seeing convection between now and 12Z. The slow progression of the front means that it will take substantially longer for convection to reach the KABR terminal, and it may not reach KATY until after this TAF period has concluded. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...Connelly AVIATION...Connelly
Hazardous Weather Outlook National Weather Service Aberdeen SD 340 AM CDT Tue Jun 6 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 340 AM CDT Tue Jun 6 2017 /240 AM MDT Tue Jun 6 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are possible today through tonight. Severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SD
The national radar mosaic for the moment the first event began.
16 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707569, 707570, 707572, 707573, 707574, 707575, 707576, 707577, 707578, 707579, 707580, 707581, 707582, 707583, 707584, 707585.